Winter Storm, Brown
- When
- December 21, 7:00 AM CST to December 22, 5:00 AM CST
- Where
- Brown forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.962, -90.750 (the zone’s center; the record gives no point)
An ice storm hit West Central Illinois causing scattered power outages and travel problems. 25 inch with about 1/2 inch of sleet also falling.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
An ice storm hit West Central Illinois causing scattered power outages and travel problems. Ice accumulations on trees and other overhead surfaces averaged around .25 inch with about 1/2 inch of sleet also falling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Dec 21, 6:04 AM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
604 AM CST Sat Dec 21 2013
.SHORT TERM: (Today and Tonight)
Issued at 400 AM CST Sat Dec 21 2013
The main issue for the forecast today will be determing the position
of the freezing line and how it changes over the next 12 hours.
Rain has overspread all but the far northern portion of the CWA
thus far this morning. The northward advance of rain across the
remainder of the CWA should occur pretty quickly this morning as
the low-mid level flow backs and strengthens in advance of the
ejecting NM upper low/trof. This backing low-mid level flow will
result in signficant moisture transport and isentropic lift.
Across southern MO into southern IL, signficant low-mid level
frontogenetical forcing will also be present on the immediate cool
side of the surface front and this will aid in the higher rainfall
rates. Some embedded convection is also possible with a narrow
zone of elevated CAPE present. There has already been around an
inch of rain in portions of Reynolds County and another 2-3 inches
is expected across the southeast sections of the CWA through early
this evening. The flood watch looks good for this area with a
flood threat on small streams/creeks, poor drainage areas, and the
smaller rivers. I have expanded the freezing rain advisory a bit
southward into St. Charles, Franklin, Crawford, and Macoupin
Counties this morning. The lastest observations have freezing
temperatures already into portions of these counties or on track
to arrive within the next hour or so and a light glaze on elevated
surfaces is possible. The temperatures should stay quasi-steady
from 12z through around 15z. Given a lack of a continuous feed of
surface-based dry or colder air, the latent heat release should
result in a slow northward retreat of the freezing line after 15z.
Thus far we have seen ice accumulations ranging from around 1/8th
of an inch in central MO to just a glazing, most of this if not
all on elevated surfaces. The corridor from around Columbia to
Mexico to Pittsfield looks like it will be the axis of greatest
ice accumulation through this evening with a quarter to half inch,
mostly on elevated surfaces. The main conveyor belt of rain should
progress to the east pretty quickly this evening as the ejecting
upper low/trof progresses towards the region. The consenus forecast
postion of the weakening upper low/trof across NW MO with the
vort max moving roughly from west central MO through northeast MO
favors the heavy snow band well outside of our CWA through NW MO.
The precipitation on the south side of the broad band looks to
skirt portions of northeast Missouri where it will change to snow
after midnight. Far northern portions of the CWA could see 1-3
inches. The previous winter storm warnings all look good
considering the above scenario.
Glass
.LONG TERM: (Sunday through Friday)
Issued at 400 AM CST Sat Dec 21 2013
(Sunday Through Monday Night)
The main system that produces the snow tonight will be long gone
on Sunday morning and any additional snow chance looks to be from
light snow or flurries as an additional weak vort max crosses the
region in association with the intensification of a full-latitude
upper trof. Strong cold advection will commence in the wake of
the exiting system on Sunday and continue into Monday. Monday
looks to be the coldest day we have seen thus far this short
winter season with a very cold morning on Tuesday with the Arctic
High centered through the area at 12z.
Glass
(Tuesday Through Friday)
Surface ridge moves off to the east allowing southerly flow to
return to the region. Temperatures to moderate through midweek
before next cold front moves through region.
Highs on Tuesday will be in the low 20s to low 30s, warming up into
the low 30s to near 40 on Christmas Day.
Then some differences in extended models on how to handle system
that moves through Christmas Day. 00z GFS keeps most of activity
north with main weather system, while 00z ECMWF has a deeper upper
level trof and a decent shortwave over the front range. GFS remains
dry with frontal passage while ECMWF has some light qpf. For now
will keep silent slight chances pops going for Christmas Day and
Wednesday night.
Colder air to filter into the region, especially for northeastern
portions of forecast area, once again with highs in the mid 20s far
northeast to the upper 30s over southern Missouri Thursday and
Friday.
Byrd
&&
.AVIATION: (For the 12z TAFs through 12z Sunday Morning)
Issued at 604 AM CST Sat Dec 21 2013
Storm ongoing over forecast area this morning. Several waves of
precipitation to continue sliding northeast through region.
Ceilings to remain ifr through forecast period. Main issue will be
precipitation type. KUIN to remain freezing rain through this
evening, then as colder air filters in change over to a brief mix
of snow and sleet, then all snow by 09z Sunday. As for KCOU,
freezing rain to continue then temps to warm up above freezing for
a few hours this afternoon. Then rain changes back to freezing
rain this evening, changing over to all snow by 06z Sunday. As for
metro area, we remain right on the freezing line. Expect pcpn at
taf sites to remain all rain with dry slot rotating in by 03z
Sunday, so pcpn to taper off with just some light drizzle. Winds a
bit tricky as well as surface low tracks northeast through region
along frontal boundary. Winds to remain north to northeast today,
then back to the northwest to west as low moves away from
forecast area.
Specifics for KSTL:
Storm ongoing over forecast area this morning. Several waves of
precipitation to continue sliding northeast through region.
Ceilings to remain ifr through forecast period. Main issue will be
precipitation type. Even though metro area remains right on the
freezing line, expect pcpn at KSTL to remain all rain with dry
slot rotating in by 03z Sunday, so pcpn to taper off with just
some light drizzle. Could see some light snow/flurries after 12z
Sunday as colder air finally moves into metro area. Winds a bit tricky
as well as surface low tracks northeast through region along
frontal boundary. Winds to remain north to northeast today, then
back to the northwest to west after 03z Sunday as low moves away
from forecast area.
Byrd
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...FLOOD WATCH through this evening FOR Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Jefferson MO-Madison MO-Osage MO-
Reynolds MO-St. Charles MO-St. Francois MO-St. Louis City
MO-St. Louis MO-Ste. Genevieve MO-Warren MO-Washington MO.
FREEZING RAIN ADVISORY until 10 AM CST this morning FOR Crawford
MO-Franklin MO-St. Charles MO.
FREEZING RAIN ADVISORY until 6 PM CST this evening FOR Gasconade
MO-Lincoln MO-Warren MO.
WINTER STORM WARNING until 6 AM CST Sunday FOR Audrain MO-Boone
MO-Callaway MO-Cole MO-Marion MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Pike MO-Ralls MO.
WINTER STORM WARNING until 6 AM CST Sunday FOR Knox MO-Lewis MO-
Shelby MO.
IL...FLOOD WATCH through this evening FOR Bond IL-Clinton IL-Fayette
IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe IL-
Montgomery IL-Randolph IL-St. Clair IL-Washington IL.
FREEZING RAIN ADVISORY until 6 PM CST this evening FOR Calhoun
IL-Greene IL-Jersey IL-Macoupin IL.
WINTER STORM WARNING until 6 AM CST Sunday FOR Adams IL-Brown IL-
Pike IL.
&&
WFO LSXHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 506 AM CST SAT DEC 21 2013 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-221215- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 506 AM CST SAT DEC 21 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT FREEZING RAIN WILL BLANKET CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS TODAY. THE FREEZING RAIN WILL EVENTUALLY CHANGEOVER TO SNOW LATE TONIGHT. ICE ACCUMULATIONS OF A QUARTER TO A HALF INCH...AND SNOW ACCUMULATIONS OF 1 TO 3 INCHES...ARE POSSIBLE ACROSS PORTIONS OF CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. A WINTER STORM WARNING HAS BEEN ISSUED FOR THESE AREAS. MEANWHILE...HEAVY RAIN IS LIKELY ACROSS SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS THROUGH THIS EVENING...WITH RAINFALL OF 2 TO 4 INCHES EXPECTED. A FLOOD WATCH IS IN EFFECT FOR THESE AREAS THROUGH THIS EVENING. PLEASE REFER TO THE FLOOD WATCH PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY ICE OR SNOW ACCUMULATIONS THAT THEY OBSERVE AND ALSO RAINFALL AMOUNTS GREATER THAN 2 INCHES. GLASS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
145 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 AM FREEZING DRIZZLE 1 N MURRY 39.06N 92.18W
12/21/2013 BOONE MO TRAINED SPOTTER
LIGHT FREEZING DRIZZLE WITH SOME LIGHT ICE
ACCUMULATIONS ON ELEVATED SURFACES.
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
236 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM FREEZING DRIZZLE COLUMBIA 38.95N 92.33W
12/21/2013 BOONE MO 911 CALL CENTER
PRECIPITATION HAS TAPERED OFF AT THIS TIME...LIGHT
GLAZING ON STRUCTURAL SURFACES...TREATED ROADS STILL
APPEAR TO BE JUST WET. CONDITION OF SIDE ROADS UNKNOWN
AT THIS TIME.
&&
BYRDPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
609 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 AM FREEZING RAIN MEXICO 39.17N 91.87W
12/21/2013 M0.10 INCH AUDRAIN MO TRAINED SPOTTER
PATCHY ICE ON BRIDGES AND OVERPASSES. MOST ICE
ACCUMULATION IS ON ELEVATED SURFACES SUCH AS TREES AND
POWR LINES.
&&
FGLASSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
611 AM CST SAT DEC 21 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FREEZING RAIN 4 NNE ASHLAND 38.83N 92.22W
12/21/2013 M0.09 INCH BOONE MO ASOS
ALMOST A TENTH OF AN INCH OF ICE ACCUMULATION AT
COLUMBIA REGIONAL AIRPORT.
&&
BYRDThe national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 482553, 482554, 482555.